Numéro
J. Physique Lett.
Volume 38, Numéro 9, mai 1977
Page(s) 187 - 189
DOI https://doi.org/10.1051/jphyslet:01977003809018700
J. Physique Lett. 38, 187-189 (1977)
DOI: 10.1051/jphyslet:01977003809018700

Van Hove singularities and continued fraction coefficients

C.H. Hodges

C.N.R.S., Groupe des Transitions de Phases, B.P. 166, 38042 Grenoble Cedex, France


Abstract
A relation is derived between the internal Van Hove singularities in a band and the asymptotic behaviour of the coefficients of the continued fraction which represents the density of states. Thus one may show that these coefficients oscillate about their infinite limit values with a frequency related to the position of the singularity within the band, a result first obtained empirically by Gaspard and Cyrot-Lackmann. The present method enables one to derive in addition the amplitude, phase and decay law of these oscillations.


Résumé
On établit un rapport entre les singularités internes de Van Hove dans une bande et le comportement asymptotique des coefficients de la fraction continue qui décrit la densité d'états de cette bande. Ainsi, on peut démontrer que les coefficients oscillent autour de leurs bornes infinies avec une fréquence liée à la position de la singularité dans la bande, résultat déjà obtenu empiriquement par Gaspard et Cyrot-Lackmann. En outre, la méthode employée ici permet de déduire l'amplitude, la phase et la loi d'amortissement de ces oscillations.

PACS
7120 - Electronic density of states determinations.

Key words
electronic density of states -- Van Hove singularities -- continued fraction coefficients -- density of states